Minnesota, 2025

Tornado in Minnesota, August 29, 2025

August 29, 2025 · NWS MPX · 5 events in 4 counties and zones

A stalled boundary was situated across Minnesota with a northwest to southeast orientation. With just enough instability and moisture, scattered storms developed along the boundary during the afternoon and lasted into the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A stalled boundary was situated across Minnesota with a northwest to southeast orientation. With just enough instability and moisture, scattered storms developed along the boundary during the afternoon and lasted into the early evening. Despite there being limited low-level shear, interactions from storm outflows provided a favorable environment for brief, non-mesocyclonic, funnel clouds to form.

Out of the several funnel clouds during the day, only one was verified touching down. This was near Kenyon and Wannamingo in Goodhue County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 29, 11:07 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Mostly dry conditions expected through Labor Day, with a lower end chance for a few isolated storms today & Saturday.
  • Best chance for organized precipitation comes with an early Fall cold front Tuesday night into Wednesday.
  • Mild, near-normal temperatures will persist through Tuesday, then noticeably cooler behind the cold front for the latter half of next week.
Area forecast discussion, Aug 29, 11:07 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1207 PM CDT Fri Aug 29 2025

.KEY MESSAGES...

- Mostly dry conditions expected through Labor Day, with a lower
  end chance for a few isolated storms today & Saturday.

- Best chance for organized precipitation comes with an early
  Fall cold front Tuesday night into Wednesday.

- Mild, near-normal temperatures will persist through Tuesday,
  then noticeably cooler behind the cold front for the latter
  half of next week.

&&

.DISCUSSION...
Issued at 251 AM CDT Fri Aug 29 2025

Regional radar shows an area of showers slowly progressing SE
across the MN/WI border early this morning. These will
continue through western WI for the first part of the day.
Another period of afternoon storms looks likely along the
stalled boundary over west-central to southeastern MN. The
extent of coverage is lower confidence, as highlighted by the
variability in recent CAMs, but with ~500-1500 J/kg of CAPE and
dewpoints in the 60s folks should not be surprised if they hear
a rumble of thunder this afternoon. Nothing to ruin outdoor
plans, and likely nothing severe with shear values less than 25
kts.

This weekend will feature more of the same, with the Canadian
high lingering over the Great Lakes and a slow moving boundary
draped along its western periphery. At the same time, an
embedded mid level shortwave will situate over the northern
Plains. It continues to look like the deepest moisture and best
forcing will be closer to South Dakota and Iowa than Minnesota,
but folks may still see an isolated shower during
Saturday/Sunday afternoon (primarily in SW/S MN). Temperatures
through Labor day will be fairly consistent with highs in the
70s and lows in the 50s.

The next period to watch will be mid next week as a rather
impressive upper low attempts to dig down into the Upper
Midwest. Long range guidance brings an attendant cold front
through the region some time Tuesday into Wednesday. The Euro is
maybe the most bullish, with a broad area of 850mb temps below
0C on Thursday. While the highest confidence PoPs (40-50%) are
tied to the frontal passage, impacts from this system may linger
through the end of the week. Strong CAA on the backside of the
low should lead to gusty winds and below normal temperatures for
at least a couple days. I suspect we may see an increase in
Midwesterners wearing jackets come Thursday... though who am I
to question a Midwesterner's unwavering will to hold off any
sign of an approaching winter.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1203 PM CDT Fri Aug 29 2025

The two main considerations for the TAF period are how to handle
isolated -TS chances from roughly 21-03z and also BR overnight.
Generally, -TS chances will be maximized for MKT after 22z as
the boundary slides south of the Twin Cities, with a low but
non-zero chance for -TSRA at MSP for a 1 to 2 hour window. BR
becomes most likely after 07-09z lingering through 14-15z, with
the chance for MVFR/IFR highest for RNH/EAU.

KMSP...The prob30 window for -TSRA is realistically more of a
prob15 as the likelihood seems fairly low given the suite of CAM
guidance, with the most likely scenario being -TSRA forming
south and west of the Twin Cities and continuing to move south
with the boundary. A brief window of MVFR due to BR is possible
overnight, however being radiation driven fog we likely remain
VFR the majority of the time given the heat island.

/OUTLOOK FOR KMSP/
SUN...VFR. Wind SE 5kts.
MON...VFR, chc -TSRA/MVFR PM. Wind S 5kts.
TUE...VFR, chc -TSRA/MVFR PM. Wind SW 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.

&&

DISCUSSION...BED
AVIATION...TDH
Hazardous weather outlook, Aug 29, 2:23 AM CST, 10 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
323 AM CDT Fri Aug 29 2025

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
300830-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
323 AM CDT Fri Aug 29 2025

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are possible this afternoon into the early
evening. The main hazard will be lightning, and the threat for
severe weather is very low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

bed

In the hours before

Local storm report, Aug 29, 9:31 AM CST, 3 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1031 AM CDT Fri Aug 29 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1031 AM     Rain             2 NNW Little Falls      46.01N 94.38W
08/29/2025  M0.49 Inch       Morrison           MN   Trained Spotter

&&

MED

The radar

The Minneapolis radar (KMPX), 52 km away, was scanning. The volume nearest the first event began at 19:05 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud, 1 tornado. Local standard time, as filed.

Funnel Cloud, Le Sueur

When
August 29, 1:08 PM CST to 1:10 PM CST
Where
Le Sueur County, 3.59 mi SSE of Montgomery
Reported by
Trained Spotter
Coordinates
44.380, -93.560

A trained spotter reported a brief funnel cloud near the intersection of MN-99 and 145th Ave in eastern Le Sueur county.

Funnel Cloud, Scott

When
August 29, 2:44 PM CST to 2:48 PM CST
Where
Scott County, 5.13 mi SSE of Belle Plaine
Reported by
Public
Coordinates
44.563, -93.726

There were several reports of a funnel cloud near Belle Plaine.

Funnel Cloud, Rice

When
August 29, 2:53 PM CST to 3:00 PM CST
Where
Rice County, 6.25 mi SE of Faribault
Reported by
Amateur Radio
Coordinates
44.230, -93.190

There was a report of a funnel cloud southwest of Faribault relayed via HAM radio.

Funnel Cloud, Goodhue

When
August 29, 3:52 PM CST to 4:04 PM CST
Where
Goodhue County, 2.63 mi S of Bombay
Reported by
Trained Spotter
Coordinates
44.242, -92.905

A funnel cloud lasted roughly 10 minutes and preceded the landspout tornado near Kenyon.

Tornado, Goodhue

When
August 29, 4:05 PM CST to 4:10 PM CST
Where
Goodhue County, 1.58 mi SSE of Bombay to 1.73 mi SE of Bombay
Rating
EFU
Path length
0.38 mi
Path width
25 yd
Reported by
Amateur Radio
Coordinates
44.260, -92.886

A video from a trained spotter verified a brief landspout tornado over farm field south of MN60 east of Kenyon. No damage was observed. Location and time approximate based on radar and video.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyThe tornado archive for Minnesota, 2025Warnings in Minnesota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290211, 1290212, 1290213, 1290214, 1293005.